Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 22, 2004, 10:57 PM CDT for Dallam County, Texas. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2004, 10:57 PM CDT (03:57 UTC)
- Expired
- Apr 23, 2004, 12:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Dallam County, TX
The radar
The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 11:10 PM CDT | HAIL 0.75 | 5 E Texline, TX | |
| Apr 22, 11:10 PM CDT | HAIL 0.75 | 5 E Texline, TX | |
| Apr 23, 12:10 AM CDT | HAIL 0.75 | 6 N Conlen, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 230357 SVRAMA TXC111-230500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1056 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAM COUNTY IN THE PANHANDLE OF TEXAS * UNTIL MIDNIGHT CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 16 MILES WEST OF WARE...OR ABOUT 25 MILES NORTHWEST OF DALHART...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WARE AND CONLEN HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3644 10300 3608 10300 3608 10218 3647 10220 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:50 PM CDT, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 22, 3:50 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 350 PM CDT THU APR 22 2004 .DISCUSSION... LATEST SFC MAP SHOWS SFC LOW OVER SW OK JUST E OF LAWTON. COLD FRONT HAS PUSHED WELL S OF PNHDLS LATE LAST NIGHT AND EARLY THIS MORNING AND SHOULD REMAIN S OF FCST AREA AS COOL SFC HIGH BEGINS BUILDING SSEWD FROM THE N. VIGOROUS UPPER LVL LOW PRESSURE SYSTEM LOCATED JUST NW OF FOUR CORNERS REGION PROGGED TO MOVE SE INTO NRN NEW MEXICO BY FRI MORNING...THEN EJECT ENE INTO SCNTRL PLAINS SATURDAY. PROGGED PATH OF THIS FEATURE SUGGESTS GREATEST PRECIP THREAT WILL LIE ACROSS NW ZNS AND OK PNHDL AND GRIDS REFLECT ACCORDINGLY FOR TNGT AND FRI. KEPT MENTION OF SHOWERS AND TSTMS TNGT BUT CHANGED TO MORE STRATIFORM RAIN FOR FRI AS INSTABILITY WILL BE LACKING WITH CAA AND MORE STABLE ATMOSPHERE. SHORT RANGE MODELS IN REASONABLE AGREEMENT WITH PROGGED PATH AND TRACK ALONG WITH TIMING OF THE UPPER LOW OUT INTO THE PLAINS. ALSO...SVR THREAT TNGT MITIGATED SUBSTANTIALLY BY A MORE STABLE ENVIRONMENT BEHIND THE COLD FRONT...AND DO AGREE WITH SPC DAY 1 OUTLOOK OF KEEPING PNHDLS OUT OF THE RISK. SOME TSTMS MAY FIRE LATE THIS AFTN AND EVENING IN ERN NM AS LAPSE RATES STEEPEN AND UPSLOPE COMMENCES. SOME OF THESE STORMS MAY MOVE INTO WRN ZNS THIS EVENING. EASTERLY LOW LVL FLOW DEVELOPS IN ERNEST TNGT AND FRI AS SFC HIGH BUILDS DOWN FROM THE N. BROADSCALE LIFT FROM THE APCHG UPPER LOW AND MID/UPPER LVL JET DYNAMICS ALONG WITH 850 MB JET ACROSS PNHDLS TNGT WILL RESULT IN INCREASED CHCS FOR PRECIP...AGAIN GREATEST THREAT NW AND OK PNHDL. DRIER AIR MOVES IN BY SAT IN THE WAKE OF UPPER LOW. MEDIUM RANGE MODELS IN GENERAL AGREEMENT LATE WEEKEND INTO MIDDLE OF NEXT WEEK AS UA PATTERN AMPLIFIES WITH A W COAST RIDGE AND ERN US TROF. WARMER TEMPS EXPECTED ALONG WITH DRY WX DURG EXTENDED PERIODS. ONE CAVEAT IS THAT A COUPLE MINOR DISTURBANCES MAY UNDERCUT THE WRN US RIDGE AND MOVE ACROSS PLAINS. HOWEVER...WITH GULF OF MEXICO ESSENTIALLY CLOSED OFF DURG THE PERIOD...BELIEVE PRECIP THREAT VERY LOW AND WILL NOT MENTION AT THIS TIME. JUST BEYOND THIS 7 DAY PCKG...ECMWF/UKMET/GFS SUGGEST A STRONG SHORTWAVE TROF DIGGING DOWN THE WRN US. WAY TOO EARLY TO DETERMINE WHAT EFFECT THIS WILL HAVE ON PNHDLS WX. IF THESE PROGS VERIFY...COULD HAVE ANOTHER SURGE OF COOL AIR MOVE DOWN THE PLAINS LATE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 41 51 38 62 / 40 40 20 0 BEAVER 42 52 40 58 / 60 60 20 0 BOISE CITY 39 40 36 59 / 60 60 20 0 BORGER 44 52 38 61 / 50 50 20 0 BOYS RANCH 40 48 37 63 / 40 40 20 0 CANYON 40 52 38 63 / 40 40 20 0 CLARENDON 43 59 41 63 / 40 40 20 0 DALHART 38 43 36 61 / 50 50 20 0 GUYMON 41 48 38 60 / 60 60 20 0 HEREFORD 38 52 37 64 / 40 30 20 0 LIPSCOMB 43 55 40 59 / 50 50 20 0 PAMPA 43 54 39 61 / 40 40 20 0 SHAMROCK 44 60 42 62 / 40 40 20 0 WELLINGTON 45 64 44 64 / 40 40 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/02--ANDRADE/FOX/WINGENROTH
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 9 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU APR 22 2004 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE POSSIBILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EARLY EVENING. HOWEVER...THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT UNLIKELY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON. FOX
In the hours before
Special weather statement, Apr 22, 7:27 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 727 PM CDT THU APR 22 2004 TXZ001-006-230130- DALLAM-HARTLEY- 727 PM CDT THU APR 22 2004 ...STRONG THUNDERSTORM MOVING ACROSS WESTERN HARTLEY COUNTY... A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTHEAST AT 25 MILES AN HOUR ACROSS WESTERN HARTLEY COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50 MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN. THIS STORM WILL TRAVEL ALONG AND JUST NORTH OF U.S. HIGHWAY 54 AND WILL ARRIVE IN DALHART BETWEEN 830 PM AND 845 PM. GOEHRING
Special weather statement, Apr 22, 8:44 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 844 PM CDT THU APR 22 2004 TXZ001-002-006-007-230300- DALLAM-HARTLEY-MOORE-SHERMAN- 844 PM CDT THU APR 22 2004 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN HARTLEY COUNTY INTO MOORE AND SHERMAN COUNTIES... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST AT 20 MILES AN HOUR ACROSS EASTERN HARTLEY COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50 MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN. THESE STORMS WILL AFFECT HARTLEY AND THEN THEY WILL MOVE INTO MOORE AND SHERMAN COUNTIES AND AFFECT STRATFORD...CACTUS AND DUMAS AROUND 1000 PM. GOEHRING
Special weather statement, Apr 22, 9:40 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 940 PM CDT THU APR 22 2004 OKZ001-230500- CIMARRON- 940 PM CDT THU APR 22 2004 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST CIMARRON COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 25 MILES AN HOUR ACROSS NORTHWEST CIMARRON COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50 MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN. THESE STORMS WILL MOVE ALONG AND NORTHWEST OF U.S. HIGHWAY 56 THROUGH THE EARLY MORNING HOURS OF FRIDAY. KENTON...WHEELESS...FELT AND BOISE CITY ARE A FEW COMMUNITIES THAT WILL BE AFFECTED BY THE STORMS. GOEHRING
Local storm report, Apr 22, 10:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 PM CDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 5 NE DUMAS 35.91N 101.90W
04/22/2004 1.00 INCH MOORE TX PUBLIC
&&
DHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:08 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 67 min |
| Apr 22, 11:59 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 61 min |
| Apr 23, 12:17 AM CDT | Severe Thunderstorm Warning | AMA | Sherman | 73 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.